Colorado, 2004

Winter Storm in Colorado, November 28 to 29, 2004

November 28 to 29, 2004 · NWS BOU · 5 events in 5 counties and zones

Front Range Foothills as well as portions of the Urban Corridor. 0 inches, 3 miles east-northeast of Nederland, Stillwater Creek and Summit Ranch, 10 inches at Poudre Park and 3 miles southeast of Indian Hills.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Heavy snow fell in the North-Central Mountains...Front Range Foothills as well as portions of the Urban Corridor. In the North-Central Mountains and Front Range Foothills storm totals included: 17.0 inches, 7 miles east-northeast of Virginia Dale, 14.0 inches, 2 miles north of Allenspark, 13.0 inches, 4 miles west-southwest of Eldorado Springs and Roxbourough State Park, 12.5 inches at Arapahoe Ridge, 12 inches at Cabin Creek and Horsetooth Mountain, 11.5 inches, 4 miles west-northwest of Conifer, 11.0 inches, 3 miles east-northeast of Nederland, Stillwater Creek and Summit Ranch, 10 inches at Poudre Park and 3 miles southeast of Indian Hills. Along the Urban Corridor storm totals included: 14.0 inches, 9 miles south-southwest of Sedalia, 10.0 inches, 1 mile southwest of Ft. Collins, 9.5 inches, 3 miles north-northeast of Loveland, 9.0 inches, 2 miles southwest of Louisville, 8.0 inches at Ralston Reservoir and 7.0 inches, 4 miles east of Ft. Collins.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Nov 27, 9:45 PM MST, 2 hours 15 minutes earlier.

Area forecast discussion, Nov 27, 9:45 PM MST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
945 PM MST SAT NOV 27 2004

.UPDATE...HEAVY SNOW BANDS UNDER THE JET HAVE PRODUCED 4-10 INCHES
OF SNOW IN WESTERN COLORADO THIS EVENING. THIS AREA WILL TRANSLATE
ACROSS OUR MOUNTAINS OVER THE NEXT 12 HOURS...REQUIRING A WARNING
FOR THE HIGH MOUNTAINS AND AN ADVISORY FOR NORTH AND MIDDLE PARKS.
THOUGH ABOUT A WARNING FOR SOUTH PARK BUT IT IS ON THE EDGE OF THE
MOISTURE AND STRONG LIFT...SO LEAVING THE ADVISORY. WE WILL NEED TO
WATCH THE NORTHERN BORDER OF EASTERN COLORADO ON SUNDAY...BUT SOME
INCREASE IN THE SNOW ALREADY ANTICIPATED SO THE NEXT SHIFT WILL BE
ABLE TO LOOK AT WHETHER WE HAVE ENOUGH SNOW THERE.

.SHORT TERM...MODELS STILL CONSISTANT WITH MOVEMENT OF UPPER TROUGH
AND DEVELOPING UPPER LOW DURING THE NEXT 24 HOURS.  SYSTEM TO DIVE
INTO NORTHERN UTAH BY 12Z SUNDAY...WITH INCREASING LIFT ACROSS CWA
AS SHOWN BY DIV-Q VERTICAL VELOCITY PROGS.  SNOWFALL ALREADY
OCCURRING ACROSS MOUNTAINS DESPITE POOR OROGRAPHICS...AND BEGINNING
TO MOVE ONTO PLAINS.  SNOW TO CONTINUE TO SPREAD ACROSS REMAINDER OF
PLAINS TONIGHT AS LIFT INCREASES.  SNOW SHOULD ENHANCE SOME ACROSS
PLAINS DURING DAY SUNDAY AS UPSLOPE FLOW DEVELOPS BEHIND NORTHEAST
SURGE AND COMBINES WITH LIFT. IN ADDITION...FAIRLY STRONG 130 KT JET
BECOMES CENTERED ACROSS SOUTHERN COLORADO DURING DAY...WITH CWA IN
FAVORED AREA FOR UPWARD MOTION.  12Z ETA SNOW ACCUMULATIONS ACROSS
MUCH OF AREA THROUGH SUNDAY WERE IN ADVISORY CRITERIA...WHICH
APPEARS REASONABLE GIVEN AMOUNT OF LIFT EXPECTED.  SMALL AREA OF 10
INCHES INDICATED ACROSS ZONES 38 AND 39...MAY BE A BIT OVERDONE BUT
MAY NEED TO BE WATCHED GIVEN THE UPSLOPE.  WILL HOIST A SNOW
ADVISORY FOR MOST OF THE CWA TONIGHT THROUGH SUNDAY...WHICH WILL GO
INTO SUNDAY EVENING.  WILL LEAVE ZONES 41..46 AND 47 OUT OF THE
ADVISORY FOR NOW AS NORTHEAST FLOW NOT GREAT FOR UPSLOPE THERE.
TEMPERATURE AND THICKNESS PROGS SHOW A 4 DEGREE CELSIUS COOL DOWN
FROM TODAYS READINGS...EQUATING TO HIGHS IN THE 20S ACROSS THE
PLAINS...WHICH IS SHOWN IN CURRENT MAX TEMPERATURE GRIDS.  GUIDANCE
VALUES ARE SIMILAR.

.LONG TERM...SNOW SHOULD CONTINUE THROUGH SUNDAY EVENING AND THEN
TAPER OFF FROM NORTH TO SOUTH ACROSS THE FORECAST AREA LATE SUNDAY
NIGHT AND MONDAY.  TEMPERATURES WILL BE UNSEASONABLY COLD.

WITH BETTER UPSLOPE BUT SIGNIFICANTLY WEAKER FORCING...GENERALLY
EXPECT ANOTHER INCH OR TWO SUNDAY EVENING SO WILL KEEP WINTER
WEATHER ADVISORY GOING TIL MIDNIGHT SUNDAY NIGHT.  FLOW TURNS MORE
NORTHERLY SO PALMER DIVIDE AREA WILL EVENTUALLY BECOME MORE FAVORED
UNLIKE THE EARLY PERIODS OF THIS FORECAST.  LATER SHIFTS MAY HAVE TO
ADD THOSE ZONES TO ADVISORY IF EVERYTHING DEVELOPS AS PLANNED.  SNOW
MAY CONTINUE THROUGH MUCH OF MONDAY ON THE PALMER DIVIDE WHILE
NORTHERN BORDER AREA DRIES OUT AS THERE SHOULD BE A SHARP BACK EDGE
TO THE PRECIPITATION SHIELD AS STRONG SHEAR ZONE/TROUGH AXIS SINKS
SOUTH.

WHILE SYSTEM WILL BE A SLOW MOVER...SKIES ARE EXPECTED TO BEGIN
CLEARING MONDAY NIGHT.  THIS WILL BRING THE COLDEST TEMPS OF THE
SEASON WITH TEMPERATURES DROPPING INTO THE SINGLE DIGITS ON THE
PLAINS AND WELL BELOW ZERO IN THE MOUNTAINS.  IF THINGS CLEAR
COMPLETELY...COULD DROP BELOW ZERO IN A FEW SPOTS ON THE PLAINS.

ENSEMBLES SUPPORT TROUGH AXIS MOVING THROUGH ENTIRE FORECAST AREA BY
TUESDAY...SO WILL REMOVE POPS IN ALL AREAS EXCEPT THE HIGHER
MOUNTAINS AND EVEN THERE ITS ONLY A SLIGHT CHANCE.  TEMPERATURES
WILL BEGIN TO MODERATE FOR THE REST OF THE WEEK BUT STILL REMAIN
BELOW NORMAL.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING THROUGH
       MIDNIGHT SUNDAY NIGHT NORTH CENTRAL MOUNTAINS...
       ZONES 31..33..34.
     WINTER WEATHER ADVISORY THROUGH MIDNIGHT SUNDAY NIGHT
       MOUNTAIN VALLEYS...FOOTHILLS...AND MOST OF NORTHEASTERN
       COLORADO...ZONES 30..32..35>40..42>45..48>51.

&&

GIMMESTAD
Hazardous weather outlook, Nov 27, 11:01 AM MST, 12 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1101 AM MST SAT NOV 27 2004

COZ030>051-281300-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1101 AM MST SAT NOV 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

OCCASIONAL LIGHT SNOW WILL CONTINUE IN THE MOUNTAINS TODAY...
DEVELOPING IN AND NEAR THE FRONT RANGE FOOTHILLS DURING THE
AFTERNOON.  SNOWFALL WILL BECOME WIDESPREAD OVER NORTH CENTRAL AND
NORTHEAST COLORADO TONIGHT.  AN APPROACHING STORM SYSTEM WILL MOVE
INTO SOUTHERN IDAHO BY LATE THIS AFTERNOON THEN DROP INTO NORTHERN
UTAH OVERNIGHT TONIGHT.  SNOWFALL ACCUMULATIONS WILL RANGE FROM 1 TO
4 INCHES ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOW WILL CONTINUE THROUGH SUNDAY EVENING AND THEN GRADUALLY
DIMINISH FROM NORTH TO SOUTH ACROSS THE AREA LATE SUNDAY NIGHT AND
MONDAY.  ADDITIONAL ACCUMULATIONS OF 3 TO 6 INCHES ARE EXPECTED...
WHICH WILL BRING STORM TOTALS FROM THIS PROLONGED SNOW EVENT INTO
THE 4 TO 10 INCH RANGE.  THE HEAVIEST TOTALS SHOULD OCCUR IN THE
FRONT RANGE FOOTHILLS...WITH ANOTHER POSSIBLE MAXIMUM NEAR THE
NEBRASKA BORDER.

TEMPERATURES WILL BE UNSEASONABLY COLD THROUGH MONDAY...WITH ONLY A
SLOW AND MODEST WARMUP FOR TUESDAY THROUGH THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LESZCYNSKI/BARJENBRUCH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet

When
November 28, 12:00 AM MST to November 29, 6:00 AM MST
Where
S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.382, -105.820 (the zone’s center; the record gives no point)

Winter Storm, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
November 28, 12:00 AM MST to November 29, 6:00 AM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

Winter Storm, Larimer & Boulder Counties Between 6000 & 9000 Feet

When
November 28, 6:00 AM MST to November 29, 6:00 AM MST
Where
Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.380, -105.410 (the zone’s center; the record gives no point)

Winter Storm, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet

When
November 28, 3:30 PM MST to November 29, 6:00 AM MST
Where
Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.516, -105.413 (the zone’s center; the record gives no point)

Winter Storm, Larimer County Below 6000 Feet / Nw Weld County

When
November 28, 3:30 PM MST to November 29, 6:00 AM MST
Where
Larimer County Below 6000 Feet / Nw Weld County forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.611, -104.926 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, November 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415167, 5415168, 5415169, 5415170, 5415361.